Colorado, 2021

Wildfire in Colorado, June 5 to 8, 2021

June 5 to 8, 2021 · NWS GJT · 1 event in 1 county or zone

A lightning strike most likely ignited a wildfire 4 miles south of Akin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike most likely ignited a wildfire 4 miles south of Akin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 10:56 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 5, 10:56 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1156 AM MDT Sat Jun 5 2021

.SHORT TERM...(Today through Sunday)
Issued at 405 AM MDT Sat Jun 5 2021

Radar and GOES imagery showing a lot of interesting gravity waves
and outflow boundaries interacting to keep convection firing into
early this morning. Of course even HiRes models can't keep up with
this and may need to keep tweaking the forecast for these
isolated storms through the morning. The 05/00Z hand analysis map
shows the stronger northern stream near the Canadian border. A
positively tilted ridge over Great Basin transitions to a
negatively tilted low over the S.Plains. Moisture is trapped under
this ridge and seems to be pooling ahead of the axis which will
be forced into our western CWA today. Water vapor imagery is
showing an embedded wave lifting through E.Nevada and this will be
riding the ridge into southwest Wyoming through the afternoon and
providing some weak ascent along with the moisture advection.
Model consensus brings 0.75-0.85 tenths of an inch PWAT into the
NW 1/3 of the CWA by afternoon. The coverage of storms this
afternoon looks to tick up as a result. Outside of any unexpected
boundary interactions storms will initiate over the terrain for
the most part by mid day. Weak shear under the ridge suggests
single cell mode initially and storms forming and dying quickly.
Hot and dry conditions in the lower layer of the atmosphere will
favor gusty outflow winds and boundary interactions will help
spread storms to isolated pockets of the lower elevations. The
valleys of the NW Colorado look slightly favored for this
scenario as dew points will be higher and some multicell clusters
along boundaries could be the outcome. Drier air works in from
the SW through the late afternoon and this will limit rain chances
while increasing localized critical fire conditions with gusty
winds this afternoon over SE.Utah and SW.Colorado. Temperatures
this afternoon remain around 10 degrees above normal. The record
high of 100 for Grand Junction was set just last year and should
be safe. The expectation is that convection will falter after
sunset but would not be surprised to see some late night action
under similar conditions as what is happening this morning. The
top of the ridge will be suppressed by a dip in the Westerlies
overnight with westerly to southwest flow developing on Sunday.
This will bring in some drier air and focus most of the afternoon
storm activity over the Colorado High Country. Temperatures remain
well above normal ending out the weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 405 AM MDT Sat Jun 5 2021

A closed low spinning over the SoCal coast will get ingested into
the main trough developing over the West and launched inland by
Monday evening. As the low lifts into the Great Basin, upper level
winds shift to the southwest overhead and a dry atmospheric
column ahead of this system will engulf the Western Slope. In
addition, the pressure gradient will start tightening aloft as the
truncated high pressure system is further squeezed to the
southeast. Despite rain forecast for this weekend, exceptionally
dry conditions have taken precedence across lower valley floors.
Cured fuels, a dry atmospheric column, and increasing winds will
return the concern for critical fire weather conditions by Monday
and become even more prevalent on Tuesday afternoon.
Unfortunately, even as this system ripples across the region,
minimal moisture available will leave the area anomalously warm
and dry. Ensemble clusters are in excellent agreement absorbing
the low into the broader trough, lifting north of the CO/WY border
Tuesday evening. General consensus Wednesday onward leaves the
CWA under strong (and dry) southwesterly winds. Critical
conditions will remain the focus with regard to hazardous weather
next week.

Temperatures in the long term remain well above normal, despite the
departure of this week's anchored high pressure system. Highs will
hover in the low to mid 90s for valleys across western CO, upper 90s
in the Grand Flats of Utah, while mountain towns are expected to
remain in 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1152 AM MDT Sat Jun 5 2021

Convection has started firing across the area and this trend will
continue into the evening hours. Latest short range model guidance
suggesting a few TAF sites might see -TSRA on station so included
a few TEMPO groups to account for this. VCTS will be the rule for
almost all TAF sites through this evening. Gusty and erratic
outflow winds will be the biggest concerns under and near any
convection that does form.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...ERW
AVIATION...TGR
Hazardous weather outlook, Jun 5, 3:41 AM MST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
441 AM MDT Sat Jun 5 2021

COZ001>014-017>023-UTZ022>025-027>029-061045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
441 AM MDT Sat Jun 5 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will initially develop over
the higher terrain by mid-day. A few storms will move off the
terrain to the nearby valleys during the afternoon and evening
hours. Outflow winds of 35 to 45 mph will be possible from some of
the storms with lightning the other threat. Localized fire weather
conditions will develop late this afternoon in the lower desert
elevations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storm formation will be focused more on the Colorado High Country
on Sunday. Some localized wetting rain is possible at the highest
elevations. Localized critical fire weather conditions look to
return to the valleys of southeast Utah and southwest Colorado
with more widespread conditions possible next week as drier
conditions return and southwest winds increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Debeque to Silt Corridor

When
June 5, 12:00 PM MST to June 8, 4:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Law Enforcement
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Beaver Tail Fire began in early June, most likely due to lightning, 4 miles south of Akin and grew to 463 acres before it was contained a few days later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958539.